Menstuff® has compiled the following information on Viagra and
Viagra blindness fears prompt inquiry
There have been 38 cases among users of Viagra and four among Cialis users, but the US food and drug administration (FDA) said there was no evidence that the drugs were to blame.
It also emerged last night that six British Viagra users, all over 50, had reportedly suffered blindness, one temporarily.
Pfizer, Viagra's manufacturers, said its product, licensed in the US and UK in 1998, had been used by 23 million men worldwide. Reports of visual loss due to a condition known as non-arteritic anterior ischemic optic neuropathy (NAION) were extremely rare. Only 33 cases had been reported worldwide.
Pfizer said European regulators had decided in 2002 there was no need to review the Viagra label to warn about possible adverse events linked with this disorder, which was the most common optic nerve disease in adults over 50.
But the company was considering amending its warning. Its spokesman, Daniel Watts, said: "We are in discussions with the FDA to update our language to reflect these rare ocular events that have occurred."
A statement from the company said: "There is no evidence showing that NAION occurred more frequently in men taking Viagra than in men of similar age and health who did not take Viagra."
On its website, the company said the drug had a "proven safety record" and no other therapy for erectile dysfunction had been studied more than Viagra. But it warned that Viagra may "briefly cause bluish or blurred vision or sensitivity to light".
The FDA said it had "not determined that there is a cause and effect due to use of Viagra. We are working with the company to make sure this information is available to doctors and patients".
The British safety watchdog, the Medicines and Healthcare products Regulatory Agency (MHRA), said it had received six reports of blindness in the UK, four of which were associated with optic neuropathy.
But it said that it was important to note "that a report of a suspected adverse reaction does not necessarily mean that it was caused by the drug and may relate to other factors such as concurrent illnesses [as in the five of the six UK reports] or medicines taken concurrently".
The news came at a difficult time for big-selling drugs. A number of pain relievers have either been withdrawn or had their use curtailed because of potentially dangerous side effects.
Source: James Meikle, health correspondent The Guardian, www.guardian.co.uk/medicine/story/0,11381,1494478,00.html